Montana, 2009Winter Storm in Montana, February 25 to 26, 2009
February 25 to 26, 2009 · NWS BYZ · 3 events in 3 counties and zones
An arctic front moved across the area during the evening of the 25th. This front combined with a surface area of low pressure that moved across Northeast Wyoming on the 26th resulted in heavy snow across portions of Southeast and South Central Montana.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front moved across the area during the evening of the 25th. This front combined with a surface area of low pressure that moved across Northeast Wyoming on the 26th resulted in heavy snow across portions of Southeast and South Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 25, 2:49 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 25, 2:49 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MST WED FEB 25 2009
.SHORT TERM...VALID FOR THU AND FRI...
FORECAST STILL ON TRACK FOR TWO SYSTEMS IN THE SHORT TERM.
TONIGHT AND THURSDAY...COLDEST AIR STILL TO THE NORTH...BUT MAIN FRONT
IS ALREADY THROUGH BILLINGS WITH NORTHEAST WINDS UP TO 20 MPH
ALREADY. THIS IS SIGNIFICANT AS THIS WILL KEEP TEMPERATURES FROM
RISING ANYMORE WITH FALLING TEMPERATURES THE REST OF THE WAY OUT
TODAY. THIS SHOULD ALLOW MOST AREA ROADS TO COOL ENOUGH BEFORE
MAIN SNOW STARTS. OVERRUNNING MOISTURE ALREADY STARTING TO FORM IN
WESTERN ZONES THIS AFTERNOON AS PACIFIC WAVE MOVES INTO SOUTHERN
WYOMING. THIS WAVE AND ARCTIC AIR WILL BE MAIN FEATURE TONIGHT.
MAIN FORCING FROM THE WAVE WILL BE SOUTH OF THE AREA BUT WILL HELP
PICK UP BAROCLINIC ZONE TO SOUTHERN ZONES. HAVE EXPANDED UPON
MIDNIGHTS WINTER WEATHER ADVISORY WHERE FROM 2 TO 6 INCHES WILL BE
POSSIBLE FROM SHERIDAN TO EKALAKA. ELSEWHERE...A GENERAL ONE TO
TWO INCHES SHOULD BE THE CASE TONIGHT INTO THURSDAY MORNING. HAVE
KEPT TEMPERATURES COOL THURSDAY AS EASTERLY FLOW WILL REMAIN IN
PLACE WITH STRONG HIGH PRESSURE TO THE EAST AND APPROACHING UPPER
TROUGH TO THE WEST.
THURSDAY NIGHT AND FRIDAY IS THE NEXT SYSTEM. STILL MODERATE
UNCERTAINTY WITH THIS SYSTEM...BUT MODEL GETTING A LITTLE MORE
SOLID ON THE SOLUTION THAT 500 MB UPPER TRACK PUSHES ACROSS
SOUTHERN MONTANA...BUT LOW LEVELS OF THE SYSTEM OUT OF SYNC WITH
700 MB LOW MUCH FURTHER NORTH OVER CENTRAL MONTANA. BUT...WITH
ENERGY FROM THE STRONG 500 MB TRACKING RIGHT OVER THE FORECAST
AREA WILL LIKELY BRING SOME SNOW FROM ONE TO 4 INCHES OVER MOST OF
THE AREA WITH HEAVIEST AMOUNTS OVER NORTH AND WEST AREAS. LATER
SHIFTS WILL HAVE TO FINE TUNE THIS...ESPECIALLY AFTER CURRENT
SYSTEM IS OUT OF THE AREA. RASCH
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MODELS ARE IN REASONABLE GOOD AGREEMENT BUILDING A RIDGE INTO THE
AREA ON SATURDAY AND AMPLIFYING THROUGH SUNDAY. THIS SHOULD RESULT
IN DRY CONDITIONS AND A WARMING TREND. THE RIDGE AXIS WILL START
TO SHIFT EAST OF THE WESTERN ZONES AND GIVEN THE TROUGH OFF THE
COAST...THE FETCH OF MOISTURE ON THE BACK SIDE OF THE RIDGE COULD
BE WET ENOUGH TO RESULT IN MOUNTAIN SNOW SHOWERS. GIVEN MODEL
CONSISTENCIES IN A STRONG WAVE IN THE FLOW...HAVE INCREASED MOUNTAIN
PRECIPITATION CHANCES FOR SUN NIGHT INTO MONDAY. THE RIDGE WILL
AMPLIFY EVEN MORE FOR TUESDAY FOR ANOTHER POTENTIALLY DRY DAY
ACROSS THE FORECAST AREA. THEN MODELS START TO DIVERGE ON HOW THE
NEXT BATCH OF ENERGY AND MOISTURE WILL STREAM INTO THE AREA. THE
MAIN DIFFERENCES ARE WITH REGARDS TO TIMING....WITH THE ECMWF
KEEPING THE RIDGE IN PLACE JUST A LITTLE BIT LONGER.
HOWEVER...MODEL AGREEMENT DOES INCREASE LATER IN THE EXTENDED WITH
GREATER CONFIDENCE IN THE RIDGE AXIS AGAIN SHIFTING EAST. SO DID
RAISE MOUNTAIN POPS UP FOR THE MIDDLE OF NEXT WEEK.
OVERALL TEMPERATURES LOOK TO BE FAIRLY MILD. THERE IS A LITTLE
UNCERTAINTY IF A SLIGHTLY COOLER SHOT IS POSSIBLE EARLY NEXT
WEEK...BUT WITH THE RIDGE BUILDING BACK IN LATER NEXT WEEK
TEMPERATURES SHOULD OVERALL BE ABOVE NORMAL. HAVE NUDGED
TEMPERATURES ON A FEW DAYS IN THE EXTENDED....ALL IN ALL THOUGH
PRETTY MINOR ADJUSTMENTS. MOORE
&&
.AVIATION...
A STRONG FRONT WILL SURGE SOUTH THROUGH THE AREA AND PRODUCE WIDESPREAD LOW
CLOUDS...WITH AREAS OF FOG...AND SNOW. OVERALL IFR CONDITIONS WILL
BE QUITE COMMON...WITH SNOW PRODUCING LIFR AND LOCALIZED VLIFR
CONDITIONS POSSIBLE. THE MOST WIDESPREAD SNOW WILL BE ACROSS THE
SOUTHERN PORTIONS OF THE AREA...ESPECAILLY FROM SOUTH OF HARDIN TO
SHERIDAN AND EAST TO THE DAKOTA BORDERS. THIS IS WHERE THE WORST
FLIGHT CONDITIONS ARE EXPECTED. THE SNOW WILL START TO EXIT THE
AREA ON THURSDAY WITH CEILINGS AND VISIBILITIES IMPROVING. MOORE
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 009/023 017/036 019/039 022/054 027/052 025/051 026/050
86/S 56/S 11/B 11/B 22/O 22/W 22/O
LVM 020/031 021/034 020/041 022/052 030/052 026/048 024/049
76/S 77/S 11/B 11/E 22/R 22/W 22/O
HDN 011/025 018/036 015/040 017/053 024/053 023/053 024/049
86/S 36/O 21/B 11/B 22/O 22/W 22/O
MLS 003/017 007/027 015/031 017/047 022/046 022/047 024/039
86/S 45/S 21/B 11/B 22/O 22/W 22/S
4BQ 011/023 013/031 015/041 019/052 023/054 020/052 023/041
+6/S 25/S 31/B 11/B 12/O 22/W 22/S
BHK 901/012 902/020 007/028 012/040 016/043 021/044 020/034
86/S 25/S 21/B 11/B 22/S 22/W 22/S
SHR 017/027 018/034 018/042 017/055 023/053 023/051 024/049
+9/S 24/O 31/B 11/B 22/R 22/W 22/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THURSDAY
FOR ZONES 36>38-58.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THURSDAY
FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 25, 4:10 PM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
410 PM MST WED FEB 25 2009
MTZ028>033-035>039-042-056>058-063-064-067-068-WYZ098-099-262315-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-YELLOWSTONE-POWDER RIVER-CARTER-SOUTHERN BIG HORN-
EASTERN CARBON-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
410 PM MST WED FEB 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
SNOW AND MUCH COLDER TEMPERATURES WILL SPREAD INTO THE AREA
TONIGHT. THE SNOW WILL BE MOST WIDESPREAD AND HEAVIEST ACROSS FAR
SOUTHERN AND SOUTHEAST MONTANA INTO NORTH CENTRAL WYOMING WHERE 3
TO 5 INCHES OF SNOW IS POSSIBLE TONIGHT THROUGH THURSDAY MORNING.
ELSEWHERE ACROSS THE AREA ACCUMULATIONS WILL BE LIGHTER AND
GENERALLY AROUND AN INCH. TEMPERATURES WILL ALSO PLUMMET INTO THE
SINGLE DIGITS TONIGHT OVER MUCH OF THE AREA. HIGH TEMPERATURES ON
THURSDAY WILL ONLY MAKE IT INTO THE TEENS AND 20S IN MOST
LOCATIONS....WITH THE COLDEST READINGS ACROSS THE EASTERN AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ034-040-041-065-066-262315-
NORTHERN STILLWATER-NORTHERN PARK-NORTHERN SWEET GRASS-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
410 PM MST WED FEB 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
SNOW SHOWERS AND MUCH COLDER TEMPERATURES WILL SPREAD INTO THE
AREA TONIGHT. AS TEMPERATURES DROP OUT OF THE 40S TO BELOW
FREEZING THIS EVENING...ROAD CONDITIONS MAY SUDDENLY BECOME SLICK
AND DANGEROUS AS PRECIPITATION FREEZES ON ROAD SURFACES. PEOPLE
TRAVELING INTERSTATE 90 AND SURROUNDING ROADWAYS SHOULD BE
PREPARED TO ENCOUNTER RAPIDLY CHANGING ROAD CONDITIONS EARLY THIS
EVENING. SNOW WILL CONTINUE THROUGH THE EVENING...DECREASING LATE
WITH AN INCH OR TWO OF SNOWFALL POSSIBLE. WIND CHILLS WILL DROP
INTO THE TEENS TO SINGLE DIGITS OVERNIGHT AS WELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Absarokee / Beartooth Mountains
- When
- February 25, 5:00 PM MST to February 26, 5:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Fisher Creek Snotel reported 9 inches of snow.
Winter Storm, Powder River
- When
- February 25, 7:00 PM MST to February 26, 11:00 AM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Biddle reported 8 inches of snow.
Winter Storm, Carter
- When
- February 25, 7:00 PM MST to February 26, 11:00 AM MST
- Where
- Carter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Alzada reported 12 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Devil and Strong Wind in Nevada, February 25 to 26, 2009$25,000 · 2 events
- Winter Storm in South Dakota, February 25 to 26, 200921 events
- Winter Storm in Minnesota, February 25 to 26, 20099 events
- Winter Storm in South Dakota, February 25 to 26, 20098 events
- Winter Storm and Heavy Snow in Montana, February 25 to 26, 20095 events
- Winter Storm in North Dakota, February 25 to 26, 20095 events
- Heavy Snow in Washington, February 25 to 26, 20092 events
- Blizzard in Alaska, February 25, 20092 events
- Strong Wind in Colorado, February 25, 2009$10,000 · 1 event
- Winter Storm in Wyoming, February 25 to 26, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150820, 150821, 150822.